Kansas, 2024Hail in Kansas, June 18, 2024
June 18, 2024 · NWS GLD · 2 events in 2 counties and zones
Severe thunderstorms developed during the late afternoon and the early evening which produced large hail of quarter to half dollar size across Graham and Norton counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the late afternoon and the early evening which produced large hail of quarter to half dollar size across Graham and Norton counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 18, 2:10 PM CST, 1 hour 37 minutes earlier. Its key messages:
- Severe weather threat far east/southeast zones through early this evening. Flash flooding/flooding threat tonight-Wednesday morning east and southern forecast area.
- Much cooler/colder daytime temperatures Wednesday with near record low daytime max temperatures.
- Windy and warmer Thursday-Friday with generally dry weather.
- Slim chances (20%) for thunderstorms Saturday through Tuesday with highs in the 90s and lower 100s (hottest Monday and Tuesday).
Area forecast discussion, Jun 18, 2:10 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Tue Jun 18 2024
.KEY MESSAGES...
- Severe weather threat far east/southeast zones through early
this evening. Flash flooding/flooding threat tonight-Wednesday
morning east and southern forecast area.
- Much cooler/colder daytime temperatures Wednesday with near
record low daytime max temperatures.
- Windy and warmer Thursday-Friday with generally dry weather.
- Slim chances (20%) for thunderstorms Saturday through Tuesday
with highs in the 90s and lower 100s (hottest Monday and
Tuesday).
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 210 PM MDT Tue Jun 18 2024
Tonight...showers and thunderstorms will gradually increase in
coverage as they spread northwestward with the highest pops (50%-80%
generally across all but Yuma and Dundy counties. NAM 250mb jet
divergence favors areas generally south of I-70 for higher rainfall
totals after midnight which is also where PWAT values are highest,
around 1.4-1.6 inches and closer to the stalled frontal boundary.
The inherited Flood Watch looks good. Not sure (based on DESI) that
a few locations could see 4 inches of rain but general 1 to 2 with
localized 3 inch amounts are reasonable. Low temperatures are
forecast to be in the lower 50s to near 60.
Wednesday-Wednesday night...widespread low cloud cover will be over
the area through the period. Morning rain showers should become less
likely through the day as dry air aloft moves in from the
south/southwest and moisture below 700mb moves toward the north.
Presently, 30%-70% pops in the morning decrease to around 30% in the
afternoon and that could be generous. Overnight, it appears another
weather system moves through from south to north, supporting 50%-60%
pops. Overall qpf values are pretty low with a few hundredths to
tenth of an inch possible.
With the widespread cloud cover and wedge of cooler air aloft, have
lower high temperatures into the upper 50s to lower 60s in far
eastern Colorado with lower to upper 60s elsewhere. Further
adjustments will likely be needed, possibly lowering highs if the
NAM verifies which is quite possible. Low temperatures are forecast
to be in the lower 50s to lower 60s.
Thursday-Thursday night...drier air in the 850-500mb layer quickly
overtakes the area by mid to late morning, ending any precipitation
chances (currently at 20% in the morning). Generally dry conditions
continue overnight. Southerly winds strengthen during the day with
gusts of 25 to 40 mph, highest west of Highway 27. Breezy to windy
southerly winds continue overnight, mainly west of Highway 27. High
temperatures rise back into the middle 80s with low temperatures in
the lower to upper 60s.
Friday-Friday night...a monsoonal type pattern sets up with an upper
trough to our west and ridge centered over the southeast states.
This pattern funnels moisture into the area from the south.
Presently, there are varying solutions as to just how much moisture
reaches the area with the NAM more optimistic compared to the GFS
and ECMWF. As a result, the forecast is generally dry for now. High
temperatures are currently forecast to be in the middle 80s to lower
90s with low temperatures in the lower 60s to middle 70s. It will
continue to be windy with southerly winds gusting to 45 mph during
the day, slowly decreasing overnight.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 105 PM MDT Tue Jun 18 2024
Into the weekend, flow aloft veers towards the west-northwest as
troughing slides east and high pressure stretches across the
southern CONUS. Weak waves moving through the flow will allow for
slight chance (generally around 15-20%) afternoon-evening
showers/storms each day.
For temperatures, the gradual warming trend continues with low-mid
90s over the weekend followed by possible return of triple digit
heat by the start of the work week. Low temperatures are forecast to
be generally in the 60s to perhaps a few low 70s east.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1100 AM MDT Tue Jun 18 2024
KGLD...VFR conditions are expected from taf issuance through
about 08z. Northerly winds gusting to 30kts at taf issuance will
continue this afternoon before veering to the northeast around
13kts this evening through 08z. After 09z, sub VFR cigs are
expected as stratus expands across the area. Rain showers and
perhaps a few thunderstorms will be possible along with some
light reductions in visibility due to mist (BR). Winds will
remain from the northeast around 15kts with perhaps some higher
gusts.
KMCK...VFR conditions are expected from taf issuance through
about 11z. Northerly winds gusting to 30kts at taf issuance will
continue this afternoon before veering to the northeast around
12kts through 11z. After 12z, sub VFR cigs are expected as
stratus expands across the area. Rain showers and perhaps a few
thunderstorms will be possible along with some light reductions
in visibility due to mist (BR). Winds will remain from the
northeast around 11kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from midnight MDT /1 AM CDT/ tonight through
Wednesday morning for KSZ014>016-027>029-041-042.
CO...None.
NE...None.
&&
SHORT TERM...99
LONG TERM...CC
AVIATION...99Hazardous weather outlook, Jun 18, 1:20 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
120 PM MDT Tue Jun 18 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
120 PM MDT Tue Jun 18 2024 /220 PM CDT Tue Jun 18 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a Slight Risk for severe thunderstorms along and east of a
line from near Norton to near Oakley to Leoti through about 8 PM
CDT, near the proximity of a cold front. If thunderstorms develop,
the primary hazards will be large hail and damaging wind gusts.
Heavy rainfall is possible tonight for areas south of Highway 24 in
northwest Kansas. Generally, 1 to 2 inches of rainfall is expected
with localized amounts perhaps up to 3 inches. As a result, a Flood
Watch for flash flooding has been issued through Wednesday morning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Another round of showers and thunderstorms is likely Wednesday
night. Locally heavy rainfall will be possible, with the best
chances north of Interstate 70, including southwest Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate reports of
severe weather and flooding via telephone and social media.
In the hours before
Special weather statement, Jun 18, 1:25 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM CDT Tue Jun 18 2024
KSZ016-182000-
Graham KS-
225 PM CDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAHAM COUNTY
THROUGH 300 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Palco, or 16 miles southeast of
Hill City, moving northeast at 60 mph.
HAZARD...Landspout tornadoes, wind gusts up to 40 mph, and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of southeastern Graham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3913 9988 3939 9960 3913 9961
TIME...MOT...LOC 1924Z 218DEG 52KT 3924 9958
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJCHail, Graham
- When
- June 18, 3:47 PM CST to 3:51 PM CST
- Where
- Graham County, 0.83 mi S of (Hlc)hill City Muni
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.368, -99.828
Quarter sized hail occurred and lasted a duration of 3 to 4 minutes.
Hail, Norton
- When
- June 18, 4:10 PM CST
- Where
- Norton County, 6.19 mi ESE of Densmore
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.609, -99.637
Ongoing hail was reported to have ranged from dime to half dollar size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Coastal Flood in Texas, June 18 to 21, 20241 death · 10 events
- Flash Flooding and Flooding in Minnesota, June 18 to 24, 2024$1.2 million · 1.25 in hail · 56 events
- Hail in Kansas, June 18, 2024$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Wisconsin, June 18 to 19, 20241 injured · $160,000 · 3 events
- Flash Flooding in Michigan, June 18 to 19, 2024$100,000 · 2 events
- Flash Flood and Damaging Winds in New York, June 18, 2024$24,000 · 51 kt wind · 23 events
- Flash Flooding and Flooding in Oklahoma, June 18 to 19, 2024$20,000 · 2.5 in hail · 16 events
- Tornado and Damaging Winds in Wisconsin, June 18, 2024EF1 · 6 events
- Heat in New York, June 18, 202421 events
- Tornadoes and Flash Flooding in Kansas, June 18, 2024EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, June 18, 20241.75 in hail · 18 events
- Flash Flood and Damaging Winds in Minnesota, June 18, 2024$2,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187082, 1187083.